Alert archive / Kansas / Tornado Warnings in 2017

Tornado Warning 38, NWS Goodland, KS

October 2, 2017Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this tornado warning at Oct 2, 2017, 7:40 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 35 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2017, 7:40 PM CDT (00:40 UTC)
Expired
Oct 2, 2017, 8:15 PM CDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 7:43 PM CDTTORNADO10 Ssw Gove, KSNWS DAMAGE SURVEY CONFIRMS A TORNADO. DELAYED LSR.
Oct 2, 7:51 PM CDTHAIL 16 S Gove, KSALSO REPORTED ESTIMATED 50 MPH WINDS.
Oct 2, 7:58 PM CDTTORNADO5 Ese Gove, KSNWS DAMAGE SURVEY CONFIRMS TORNADO. DELAYED LSR.
Oct 2, 8:01 PM CDTHAIL 0.883 W Gove, KS
Oct 2, 8:10 PM CDTHAIL 13 W Gove, KSSPOTTER REPORTS THAT POWER IS OUT AT THE MOMENT.
Oct 2, 8:18 PM CDTHAIL 1.751 Se Grainfield, KS
Oct 2, 8:21 PM CDTHAIL 1.753 W Gove, KS
Oct 2, 8:24 PM CDTTSTM WND GST 75Quinter, KSREPORTS OF UPROOTED TREES AND 4 TO 6 INCH TREE BRANCHES.
Oct 2, 8:24 PM CDTTSTM WND GST 75Quinter, KSREPORTS OF UPROOTED TREES AND 4 TO 6 INCH TREE BRANCHES. IN ADDITION...SOME ROOFING TO A FARM STRUCTURE WAS BLOWN OFF. THIS OCCURRED ON THE NORTHEAST SIDE OF QUINTER.
Oct 2, 8:24 PM CDTTORNADOQuinter, KSDAMAGE REPORTED ON THE EAST SIDE OF QUINTER. A QUONSET BUILDING WAS DESTROYED AND THE ROOF WAS PEELED BACK FROM THE CITY SHOP BUILDING AT FIFTH AND LONG ST. A SEMI TRAILER WAS OVERTURNED AND BLOWN INTO THE ROAD AT OLD 40 AND LONG.
Oct 2, 8:24 PM CDTTORNADOQuinter, KSNWS DAMAGE SURVEY CONFIRMS TORNADO. DELAYED LSR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 5:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2098 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted.

881 
WFUS53 KGLD 030040
TORGLD
KSC063-179-030115-
/O.NEW.KGLD.TO.W.0038.171003T0040Z-171003T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
740 PM CDT MON OCT 2 2017

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  South central Sheridan County in northwestern Kansas...
  Central Gove County in west central Kansas...

* Until 815 PM CDT
    
* At 740 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles southwest of Gove, moving northeast at 40 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Quinter, Grainfield, Gove and Park. 

This includes Interstate 70 in Kansas between mile markers 92 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3870 10055 3870 10057 3883 10076 3923 10043
      3904 10015 3898 10015
TIME...MOT...LOC 0040Z 223DEG 35KT 3882 10058 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

EV
1 follow-up statement
595 
WWUS53 KGLD 030106
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
806 PM CDT MON OCT 2 2017

KSC179-030115-
/O.CAN.KGLD.TO.W.0038.000000T0000Z-171003T0115Z/
Sheridan KS-
806 PM CDT MON OCT 2 2017

...THE TORNADO WARNING FOR SOUTH CENTRAL SHERIDAN COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.

LAT...LON 3880 10050 3882 10058 3889 10062 3913 10045
      3913 10039 3901 10020
TIME...MOT...LOC 0105Z 223DEG 35KT 3900 10036 

$$

KSC063-030115-
/O.CON.KGLD.TO.W.0038.000000T0000Z-171003T0115Z/
Gove KS-
806 PM CDT MON OCT 2 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
GOVE COUNTY...
    
At 805 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Park, or 7 miles northeast of Gove,
moving northeast at 40 mph.

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Grainfield, Gove and Park. 

This includes Interstate 70 in Kansas between mile markers 95 and
101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3880 10050 3882 10058 3889 10062 3913 10045
      3913 10039 3901 10020
TIME...MOT...LOC 0105Z 223DEG 35KT 3900 10036 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

EV

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 2, 4:04 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 2, 4:04 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
304 PM MDT Mon Oct 2 2017

.SHORT TERM...(This afternoon through tonight)
Issued at 303 PM MDT Mon Oct 2 2017

Amplified pattern remains in place with large scale upper trough
over the western US, and southwest flow over the Central High
Plains. A stalled front is just east of our CWA, with stratus
extending west over much of our CWA. There has been a trend in
stratus beginning to break up, particularly in our southwest.

This afternoon-Tonight: There is a sharp cutoff along the frontal
zone in our east where supercell development is possible this
afternoon/evening. Deep strong shear has already developed as strong
sw flow overrides low level veering along frontal zone (mesoanalysis
shows bulk effective shear around 50kt). Short range guidance still
supports this front lifting northwest, and this could allow more
favorable air mass/instability to build into our CWA. There has been
very little movement so far, and if the front remains further south
this could limit severe threat further south and east.

Better forcing increases as a shortwave troughs the base of the
upper trough and interacts with elevated frontal zone over the rest
of our CWA. Elevated instability isn't as high, but high shear will
be in place as evening moves on. High resolution guidance continues
to indicate several clusters or linear segments forming and this may
support more of a wind threat late this evening (assuming winds are
able to penetrate stable low levels at that point).

.LONG TERM...(Tuesday through Monday)
Issued at 303 PM MDT Mon Oct 2 2017

Tuesday-Friday night: Large scale upper low will be slow to break
down, with individual closed centers breaking off across the
northern plains. Deep moisture builds with the southwest flow ahead
of the trough and with a stalled frontal zone in place we will see
increasing precip chances. Temps are particularly trick as period of
cloud cover and precip could hold highs down, while between
shortwaves we should see increasing WAA and highs closer to upper
70s/near 80F.

Sunday-Monday: Stronger upper troughs from Canada begin to drop
towards the plains during these periods. Precip chances are less
certain due to dry air mass ahead of these troughs, however we may
see the coldest air mass of the season so far reach our CWA by
Monday-Monday night and increasing frost potential.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1152 AM MDT Mon Oct 2 2017

Low stratus is lingering along a front southeast of both KGLD and
KMCK. As this front lifts northwest MVFR conditions will begin to
build over both terminals, with IFR possible late tonight (low
confidence on this). Current obs/model trend is to slow down the
timing, and I adjusted TAFs to reflect this. Showers/thunderstorms
are also expected to develop along this front, with coverage
increasing this evening at both terminals. Best overall chance for
lower cigs and thunderstorms will be at KMCK this evening.
Another cold front moves through the region tonight with winds
shifting to the northwest, and then conditions improving by 12Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...DR
AVIATION...DR
Hazardous weather outlook, Oct 2, 12:20 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Mon Oct 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected to develop east of
Highway 83 this afternoon, with coverage increasing across the entire
region this evening. Severe weather will be possible across the
region. The best chance for severe weather will be east of Highway
83 this afternoon and early evening, where hail greater than 2
inches, damaging winds in excess of 60 mph, and a few tornadoes will
be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 PM MDT (2 PM CDT) through
this evening.

In the hours before

Local storm report, Oct 2, 6:35 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FUNNEL CLOUD     13 SSE TRIBUNE          38.29N 101.69W
10/02/2017                   GREELEY            KS   STORM CHASER

            REPORTED VIA SOCIAL MEDIA, TIME AND LOCATION RADAR
            ESTIMATED.

&&

TLYNCH
Local storm report, Oct 2, 7:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT MON OCT 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             STRATTON                39.30N 102.60W
10/02/2017  M1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:07 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas, Wallace, Wichita38 min
Oct 2, 7:16 PM CDTTornado Warning Tornado observedGLDGove, Logan29 min
Oct 2, 7:52 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Logan, Sheridan, Thomas38 min
Oct 2, 8:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins47 min
Oct 2, 8:02 PM CDTFlash Flood WarningGLDGove, Logan, Sheridan, Thomas3 hr
Oct 2, 8:22 PM CDTSevere Thunderstorm WarningGLDRawlins26 min
Oct 2, 8:32 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Logan, Sheridan58 min
Oct 2, 8:34 PM CDTFlash Flood WarningGLDGove, Sheridan6 hr
Oct 2, 8:56 PM CDTSevere Thunderstorm WarningGLDGraham, Norton49 min
Oct 2, 9:30 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Logan, Sheridan45 min
Oct 2, 9:49 PM CDTFlash Flood WarningGLDGraham6 hr
Oct 2, 10:02 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan43 min
Oct 2, 10:13 PM CDTSevere Thunderstorm WarningGLDGraham32 min
Oct 2, 10:15 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan30 min
Oct 2, 10:56 PM CDTSpecial Weather StatementGLDSheridan34 min
Oct 2, 10:59 PM CDTSpecial Weather StatementGLDGraham31 min

Nearby

Tornado Warnings in Kansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.